Rebound Headaches
Friday, March 20, 2009

While over-the-counter pain-relievers are helpful in improving headache pain, overuse or misuse can cause you to “rebound” into another headache. Dr. Edward Hill tells us more about rebound headaches and some things that may help you avoid them in today’s 60 Second Housecall.

Headaches that occur every day, or almost every day, are often rebound headaches. These headaches may be caused by overuse of pain medicines. Often they begin early in the morning. The location and severity may change from day to day. People who have rebound headaches also may have nausea, anxiety, irritability, depression or problems sleeping.

Both prescription and over-the-counter medicines for migraine can cause rebound headaches if you take them too often. These medicines should not be taken on more than two days per week. Sedatives, tranquilizers and ergotamine medicines also can cause rebound headache.

Talk to your doctor about the medicines you are taking. You can safely stop taking some medicines right away. Other kinds of medicine have to be slowly reduced. Do not make changes to your drug regimen without talking with your doctor.

Following a regular daily pattern may help prevent or relieve headaches. Eat meals at regular hours and do not skip breakfast. Go to bed and get up at the same time every day. Regular aerobic exercise may be the most helpful form of treatment.

For North Mississippi Medical Center, I’m Dr. Edward Hill.